Kansas, 2013

Hail and Damaging Winds in Kansas, May 19 to 20, 2013

May 19 to 20, 2013 · NWS SGF · 11 events in 3 counties and zones

A strong negatively titled upper level trough developed over the central portions of the country. A slow moving cold front moved into through southeastern Kansas causing several rounds of severe thunderstorms producing widespread wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong negatively titled upper level trough developed over the central portions of the country. A slow moving cold front moved into through southeastern Kansas causing several rounds of severe thunderstorms producing widespread wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 8:07 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 19, 8:07 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CDT SUN MAY 19 2013

...UPDATED MESOSCALE DISCUSSION...

.MESOSCALE DISCUSSION...
ISSUED AT 907 PM CDT SUN MAY 19 2013

RATHER COMPLEX AND MESSY MESOSCALE FORECAST FOR THE REMAINDER OF
TONIGHT.

LEAD BAND OF CONVECTION NOW EXTENDS FROM VERSAILLES TO BOLIVAR TO
JUST WEST OF SPRINGFIELD TO CASSVILLE. TO THIS POINT SPARSE
REPORTS INDICATE WINDS TO AROUND 45 MPH AND HAIL TO THE SIZE OF
DIMES WITH THE STRONGER UPDRAFTS. PRETTY GOOD LIGHTNING SHOW
THOUGH AND FREQUENT CLOUD TO GROUND STRIKES WILL CONTINUE AS THIS
LINE HEADS EAST.

THE BIGGER CONCERN WILL BE BEHAVIOR OF CONVECTION TO OUR WEST AND
SOUTHWEST. AN OUTFLOW BOUNDARY IS APPROACHING FROM THE NORTHWEST
AND THIS WILL GRADUALLY SETTLE INTO THE AREA OVER THE NEXT FEW
HOURS. CONVECTION HAS REINTENSIFIED OVER SOUTHEASTERN KANSAS INTO
PORTIONS OF NORTH CENTRAL/NORTHEAST OKLAHOMA. INCREASING...
SOUTHERLY LOW LEVEL JET IS INCREASING LOW LEVEL HELICITY...WITH
0-1KM STORM RELATIVE HELICITY VALUES IN THE 200-300 M2/S2 RANGE.
THE DISCREET CELLS TO OUR WEST WILL CONTINUE TO POSE A RISK OF ALL
MODES OF SEVERE WEATHER AS THEY GRADUALLY MOVE INTO THE REGION FOR
THE NEXT 2-4 HOURS. PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND
WEST CENTRAL MISSOURI WILL BE MOST PRONE TO OBSERVING THIS
ACTIVITY (GENERALLY ALONG AND NORTHWEST OF A LINE NEOSHO TO
OSCEOLA). MLCAPE AND MUCAPE VALUES REMAIN AROUND 2000 J/KG IN THIS
AREA.

AS WE HEAD INTO THE OVERNIGHT HOURS...THE STRONG LOW LEVEL JET
WILL CONTINUE TO VEER...THOUGH REMAIN DIRECTED TOWARD A DIFFLUENT
FLOW IN THE UPPER LEVELS. WITH WINDS IN THE LOW TO MID LEVELS
NEARLY STACKED/PARALLEL THIS WILL RESULT IN A FLASH FLOOD THREAT
AS CELLS WILL CONTINUALLY FIRE ACROSS THE NORTHWEST THIRD OR SO OF
THE OUTLOOK AREA...THIS IS WHERE THE BAND OF CONVECTION TO OUR
WEST WILL LIKELY STALL AND THE LOW LEVEL JET WILL CONTINUE TO
IMPINGE ON THE AFOREMENTIONED INCOMING OUTFLOW BOUNDARY. WILL BE
HONING IN ON THE PREFERRED AREA FOR POTENTIAL FLASH FLOODING AND
LIKELY SEND OUT A WATCH WITHIN THE HOUR.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 345 PM CDT SUN MAY 19 2013

THE POTENTIAL FOR MULTIPLE SEVERE WEATHER EVENTS CONTINUE TO TAKE
SHAPE FOR LATE THIS AFTERNOON THROUGH TUESDAY WITH THE POTENTIAL FOR
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...AND FLOODING.

ON MONDAY...THE UPPER TROUGH WILL SHIFT INTO THE NORTHERN PLAINS
WHICH WILL MAINTAIN A BELT OF WESTERLIES ACROSS THE REGION. THE
ASSOCIATED COLD FRONT WILL SAG SOUTHWARD INTO THE REGION AND
BECOME ORIENTED PARALLEL WITH THE FLOW ALOFT. IT APPEARS THAT MORE
THAN AMPLE INSTABILITY AND DEEP LAYER SHEER WILL BE IN PLACE TO
SUPPORT STRONG TO SEVERE STORMS ESPECIALLY MONDAY EVENING AS A JET
STREAK COMES ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE RISK
FOR SEVERE WILL INCREASE IF SUBSTANTIAL CLEARING AND SUBSEQUENT
DESTABILIZATION OCCURS.

PROGGED SHEAR PROFILES SUGGEST THE POTENTIAL FOR SUPERCELLS AS WELL
AS TRAINING CELLS. THIS COULD LEAD TO A PROLONGED SEVERE WEATHER
EVENT FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT.

ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE MONDAY AFTERNOON INTO
MONDAY NIGHT INCLUDING TORNADOES. THE RISK FOR SEVERE STORMS WILL
BE ENHANCED ALONG AND JUST OF THE SAGGING FRONT FROM SOUTHEASTERN
KANSAS INTO SOUTHWESTERN MISSOURI.

IN ADDITION A RICH SUPPLY OF MOISTURE WILL INTERACT  WITH THE FRONT
TO SUPPORT TORRENTIAL RATES. GIVEN THE ORIENTATION OF THE FRONT
INTERACTING WITH A LOW LEVEL JET...AND THE POTENTIAL FOR TRAINING
STORMS THE RISK FOR FLOODING WILL INCREASE MONDAY AFTERNOON INTO
MONDAY NIGHT. THE NEED FOR A FLASH FLOOD WATCH WILL BE CLOSELY
MONITORED TONIGHT THROUGH MONDAY.

ON TUESDAY...MODELS DIFFER ON THE TIMING OF THE FRONTAL PASSAGE AS
THE PRIMARY TROUGH AXIS SWINGS EAST BUT IT APPEARS THAT CONVECTION
WILL REDEVELOP ACROSS MUCH OF THE AREA. THE RISK FOR SEVERE STORMS
WILL CONTINUE ESPECIALLY IF ANY CLEARING CAN TAKE PLACE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 345 PM CDT SUN MAY 19 2013

FOR THE REMAINDER OF NEXT WEEK...UPPER LEVEL RIDGING WILL
GRADUALLY BUILD INTO THE REGION AS THE TROUGH SHIFTS TO THE EAST.
MODELS CONTINUE SUGGEST PERIODIC CHANCES OF CONVECTION AS MINOR
DISTURBANCES COME OVER THE RIDGE BUT DETAILS ON TIMING AND
COVERAGE ARE UNCERTAIN. OTHERWISE SEASONABLY WARM WEATHER IS
EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 659 PM CDT SUN MAY 19 2013

PRIMARY FORECAST CHALLENGE WILL CONTINUE TO BE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. SHOWERS AND STORMS CONTINUE TO BLOSSOM
ACROSS WESTERN MISSOURI AND THIS ACTIVITY WILL POSE A RISK OF
LIGHTNING AND A ISOLATED RISK FOR WIND/HAIL. MORE SUBSTANTIAL
THUNDERSTORMS (BOTH LINEAR AND CELLULAR) ARE DEVELOPING ACROSS
KANSAS AND OKLAHOMA RESPECTIVELY. THIS ACTIVITY WILL MOVE INTO
THE REGION BETWEEN 02Z-06Z. THIS WILL POSE A RISK OF LARGE HAIL
AND STRONG WINDS. THE EVOLUTION OF SHOWERS AND STORMS HEADING INTO
THE OVERNIGHT REMAINS IN QUESTION. AT THIS POINT IT APPEARS THAT
SHOWERS AND STORMS MAY LINGER AND PERSIST ACROSS CENTRAL MISSOURI
MUCH OF THE NIGHT...JUST NORTH OF THE AERODROMES. WILL NEED TO
CLOSELY MONITOR JUST EXACTLY WHERE THIS AXIS OF SHOWERS AND STORMS
WILL SET UP AND FURTHER FORECAST REFINEMENTS ARE EXPECTED. IN
ADDITION TO THE RISKS ASSOCIATED WITH THE STORMS...ENVIRONMENTAL
WINDS WILL REMAIN GUSTY AT ALL SITES WITH INCREASING LOW LEVEL
WIND SHEAR THIS EVENING INTO THE OVERNIGHT HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...GAGAN
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...GAGAN
Hazardous weather outlook, May 19, 6:55 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT SUN MAY 19 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
755 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS
  THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS AS A
  STRONG STORM SYSTEM TRACKS INTO THE CENTRAL U.S.

  AN INITIAL LINE OF THUNDERSTORMS WILL PUSH ACROSS SOUTHWESTERN
  AND CENTRAL MISSOURI THIS EVENING. THIS INITIAL ACTIVITY MAY
  PRODUCE HAIL TO THE SIZE OF QUARTERS ALONG WITH FREQUENT
  LIGHTNING.

  STRONGER STORMS ACROSS EASTERN KANSAS AND NORTHEASTERN OKLAHOMA
  AHEAD OF A DRY LINE WILL MOVE NORTHEAST INTO EXTREME
  SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI AS THE EVENING
  PROGRESSES.

  ANY SUPERCELLS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE
  SIZE OF TENNIS BALLS...TORNADOES...AND DAMAGING STRAIGHT LINE
  WINDS. THE STORMS MAY CONGEAL INTO A LINE WITH DAMAGING STRAIGHT
  LINE WINDS THE PRIMARY RISK.

  ADDITIONALLY...A VERY MOIST AIRMASS OVER THE REGION MAY LEAD TO
  HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THE RISK OF SEVERE WEATHER AND FLOODING WILL AGAIN OCCUR FROM
  MONDAY AFTERNOON INTO EARLY TUESDAY MORNING...AND IMPACT THE
  ENTIRE OUTLOOK AREA. THUNDERSTORMS AND THE POTENTIAL FOR SEVERE
  WEATHER MAY PERSIST THROUGH THE DAY TUESDAY AS WELL.

  ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE LATER MONDAY INTO
  EARLY TUESDAY INCLUDING LARGE HAIL TO THE SIZE OF GOLF
  BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND TORNADOES.

  IN ADDITION...MULTIPLE ROUNDS OF THUNDERSTORMS MAY RESULT IN
  HEAVY RAINFALL AND FLOODING.

  A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY BUT
  SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEASTERN
  KANSAS AND FAR SOUTHWESTERN MISSOURI THIS EVENING...THEN MAY BE
  NEEDED ACROSS THE REST OF THE MISSOURI OZARKS LATE THIS EVENING
  INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 19, 6:38 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             NEOSHO                  36.87N 94.37W
05/19/2013  E0.50 INCH       NEWTON             MO   PUBLIC

            RELAYED BY MEDIA.

&&

JCOLUCCI
Local storm report, May 19, 6:41 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             NEOSHO                  36.87N 94.37W
05/19/2013  E0.75 INCH       NEWTON             MO   PUBLIC

            RELAYED BY MEDIA.

&&

JCOLUCCI
Local storm report, May 19, 7:02 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SARCOXIE                37.07N 94.12W
05/19/2013  E0.75 INCH       JASPER             MO   LAW ENFORCEMENT

            TREE ALSO REPORTED DOWN IN.

&&

JCOLUCCI

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
May 19, 9:12 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.840, -94.710

Penny sized hail was also reported.

Thunderstorm Wind, Bourbon

When
May 19, 9:15 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.840, -94.710

A tree was reported down across Franklin Street in Fort Scott. Nickel sized hail was also reported one mile southeast of town.

Thunderstorm Wind, Cherokee

When
May 19, 10:19 PM CST
Where
Cherokee County, 1.49 mi SSW of Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.230, -95.060

Winds gusts between 60 to 70 mph were estimated.

Thunderstorm Wind, Cherokee

When
May 19, 10:30 PM CST
Where
Cherokee County, 1.65 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.860

A tree one foot in diameter was reported down.

Thunderstorm Wind, Cherokee

When
May 19, 10:30 PM CST
Where
Cherokee County, 0.88 mi SW of Stippville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.210, -94.840

A barn was reported damaged.

Hail, Cherokee

When
May 19, 10:32 PM CST
Where
Cherokee County, West Mineral
Measured
0.88 in hail
Reported by
State Official
Coordinates
37.280, -94.920

Hail, Crawford

When
May 19, 10:45 PM CST
Where
Crawford County, 2.15 mi SE of Kirkwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.350, -94.700

This report was at the intersection of 400 Highway and Highway 69.

Thunderstorm Wind, Crawford

When
May 19, 10:50 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.410, -94.700

Nickel sized hail was reported as well.

Hail, Crawford

When
May 20, 4:27 PM CST
Where
Crawford County, 2.15 mi SW of Monmouth
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.350, -94.960

Thunderstorm Wind, Crawford

When
May 20, 4:50 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Numerous trees were reported down and power lines near Pittsburg. A home sustained roof damage on the east side of Pittsburg near 16th Street and Kind Highway.

Thunderstorm Wind, Crawford

When
May 20, 4:53 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.410, -94.700

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441530, 441526, 441531, 441527, 441528, 441518, 441520, 441532, 441522, 441529, 441533.